THIS MONTH’S PROFESSIONALS

Dr. Latonya Law

Dr. Latonya Law

Family Nurse Practitioner

Dr. Latonya Law is a Family Nurse Practitioner, board certified by the American Academy of Nurse Credentialing Center (AANCC) and licensed by the state of Georgia. She is devoted to the advancement of medicine and contributes by holding memberships to the American Nurses Association, Black Nurses Rock, and Georgia Nurses Association.

Tessa Messinger

Tessa Messinger

Critical Care and Clinical Research

Tessa Messinger Tessa Messinger is an experienced RN whose body of work includes bedside Cardiac ICU nursing, and coordination of patients in cardiovascular trials. She has worked extensively with a multidisciplinary team for management of TAVR and Mitra-Clip patients. Tessa currently works for the American Association of Critical-Care Nurses (AACN) as a Remote Clinical Practice Specialist, Nurse Peer Reviewer.

Choose a condition

This Month’s Questions & Answers

  • LD1591
    LD1591, SUPPORT NETWORK Member Asks
    Q.

    "I had a heart attack and stent placed however I’m allergic to NSAIDS and blood thinners. I was prescribed 100mg ASCAL (Carbasalaatcalcium) plus Pantoprazol 40mg which I’m allowed to take up to twice a day due to the allergy. However, I can only stand the blood thinner up to a few weeks at a time and then need to take a break during which time I run a risk. We have unsuccessfully tried different medication such as Grepid. Any ideas?"

    A.

    It really depends on the type of stent you received, some run a higher risk of complications without blood thinners on board. Have you asked your doctor about taking aspirin or another blood thinner every other day or even only 3 times a week? I have seen some patients where this has been a successful option. There are many other new blood thinners available these days, but again it depends on what exactly your allergy is, and what type of stent you have. Keep your options open and keep exploring possibilities in conjunction with your doctor, you’ll find the right routine for you. Thank you, Nurse Tessa

  • mustang29
    mustang29, SUPPORT NETWORK Member Asks
    Q.

    "I had a heart attack in January 2019 and for the last several weeks have developed a lot of anxiety to the point some days I don't feel that I should leave my house. Is this normal and what can I do to get rid of these feelings?"

    A.

    Nearly everyone goes through a period of heightened fear following a heart attack. About 15-20% of survivors will develop anxiety that is severe enough to meet the criteria for an anxiety disorder. If you are finding yourself so gripped with fear that you can’t leave the house—or are so preoccupied with worrying about another heart attack that you can’t concentrate on anything else--then I recommend you meet with your primary care provider to be assessed for an anxiety disorder. We have excellent treatments, including psychotherapy and medications, to reduce anxiety symptoms and restore some sense of safety. That may be a crucial step for you to get back to enjoying living once again.—Barry J. Jacobs, Psy.D., AHA volunteer and co-author of AARP Meditations for Caregivers

  • Denzmude
    Denzmude, SUPPORT NETWORK Member Asks
    Q.

    "three weeks ago i had chest pains and was diagnosed with angina and put on isosorbide dinitrate. so far the chest pains are gone. the problem is that i experience as if the heart is too weak to pump and feel skips in heart beats, sometime i wake up in the middle of sleep and feel weak, confusion"

    A.

    Isosorbide can lower blood pressure. I would suggest a home blood pressure monitor so that you can take your pressure when you aren’t feeling right, and keep a log of symptoms and blood pressures. Then speak with your doctor if you do indeed have low blood pressure during these episodes. Careful not to stop or change a medication without speaking to your doctor. Thank you, Nurse Tessa

  • Troyanna
    Troyanna, SUPPORT NETWORK Member Asks
    Q.

    "I am 59, I have controlled diabetes (A1C in normal , non-diabetic range) and my BP runs slightly high. Recently I had what I thought was a bout with pneumonia. I had all of the symptoms except a bad cough. I had a slight cough. A few days after it cleared up, I was able to see my doctor, who ordered a chest X-Ray. He did find water in my lungs but no signs of pneumonia. He sent me to a cardiologist who examined the X-Ray and he heard a murmur when he listened to my heart. My EKG was perfect, but he thinks I have a leaky aortic valve. I'm waiting for an opening to take a stress echo, but in the meantime I'm pretty stressed. I run on an elliptical for a vigorous hour every weekday. I have never had even a hint of pain or shortness of breath (except for what I thought was pneumonia). In fact, I had just finished a good run just before my visit with the cardiologist. Does it seem feasible that my pneumonia had cleared up enough that it wasn't visible on the X-Ray? I hadn't had any symptoms for days and had actually resumed a pretty vigorous routine on the elliptical machine before the X-Ray. Could it be that the Cardiologist just missed it? It may be worth noting that at the time of my "pneumonia" I was also under extreme psychological stress and hadn't slept a wink for several days. I was feeling pretty bad both physically and emotionally. Any input would be greatly appreciated."

    A.

    It’s hard to say what the cause of your pneumonia-like symptoms were. Pneumonia can be caused by a virus and resolve on its own. But pneumonia has a pretty distinct look on x-ray. It’s also possible the combination of common cold and the physical and emotional stress you were experiencing, mimicked pneumonia.
    The combination of having an x-ray showing fluid in your lungs and a heart murmur does start to paint the picture of a heart valve disorder. I would continue to follow up with the cardiologist and complete the echocardiogram as this will give the best picture of where the fluid came from and what is causing the murmur. As heart valve disease is a progressive disease, it is possible to live free of symptoms for a long period of time, as your body gradually compensates for the changes. This would explain why you are still able to have such an active lifestyle. . It is not necessary to treat valve disease until the measurements are moderate to severe, and symptoms (shortness of breath, dizziness) are significantly affecting quality of life. With any luck this will be many, many years down the road for you.
    Thank you, Nurse Tessa

  • tommylow900
    tommylow900, SUPPORT NETWORK Member Asks
    Q.

    "Hello! In August of 2018, I was diagnosed with a Bicuspid Aortic Valve with very trivial leakage. I have been an anxious mess since then, and have had the worst thoughts. I had an echocardiogram at St. Francis hospital in Roslyn NY, and have a few questions. Firstly, how at risk am I for cardiac events like fainting, cardiac arrest etc? Second, the doctors told me of no other issues, so does that mean there is still possibility of other cardiac problems? They took 1 ekc and 2 echos, and that is all that they told me. If anyone could please get back to me id be happy to know, thank you so much!"

    A.

    Simply having a bicuspid valve does not put you at any greater risk for sudden cardiac events. Bicuspid aortic valve disease is something that many patients never know they have until it is found during an echo for other reasons, many times much later in life.
    The main risk with a bicuspid valve is progressive stenosis or gradual narrowing of the valve. The best way to monitor this is with regularly scheduled echocardiograms and visits with your cardiologist. This will allow your cardiologist to see the rate of change in your valve and discuss the severity and frequency of your symptoms. It is not necessary to treat a bicuspid aortic valve until the leakage is moderate to severe, and symptoms (shortness of breath, dizziness) are significantly affecting quality of life. With any luck this will be many, many years down the road for you. Thank you, Nurse Tessa

Previous Questions

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active